Wisconsin, 2018

Damaging Winds and Lightning Strikes in Wisconsin, June 18, 2018

June 18, 2018 · NWS MKX · 7 events in 5 counties and zones

A slow moving cold front brought rounds of strong to severe thunderstorms to southeast Wisconsin. Damaging wind gusts downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow moving cold front brought rounds of strong to severe thunderstorms to southeast Wisconsin. Damaging wind gusts downed trees and power lines. Heavy rain resulted in some street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 12:07 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 18, 12:07 PM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
107 PM CDT Mon Jun 18 2018

.UPDATE...

Storm have begun to fire early this afternoon...a touch farther
south than anticipated. This activity will likely increase in
coverage and intensity over the next couple hours...while slowly
sagging southward ahead of the approaching cold front. A heavy
rain threat and Marginal Risk for severe thunderstorms remains.

&&

.AVIATION(18Z TAFS)...

Showers and thunderstorms are likely this afternoon into the
evening, with a chance then lingering through Tuesday. Thunder
chances will decrease later tonight into Tuesday as the
instability gets shoved southward with a passing cold front.

Winds will shift to the north and then northeast this afternoon
into the evening as the cold front drops through.

Lower ceilings and visibilities are possible with showers/storms.
Widespread lower ceilings are then likely to develop behind the
cold front...possibly hanging on into Tuesday, especially toward
the Illinois border.

&&

.PREV DISCUSSION... (Issued 1015 AM CDT Mon Jun 18 2018)

UPDATE...

The main forecast challenge today is pinning down the timing and
placement of thunderstorm development. There is a boundary across
the forecast area from around Lone Rock to Madison to
Milwaukee...the leftover outflow boundary from previous storms.
Also...the cold front sits farther to the north. The leftover
boundary could serve as a focus point for later storm development,
but right now it looks like it's more likely storms will fire
along the front. Based on this and the meso models that are
handling the current situation the best, think that storms will go
up north of Madison and Milwaukee early this afternoon, with the
line then sagging southward through late afternoon as the front
progresses.

There remains a chance that some of the storms will become severe
this afternoon, but the bigger threat may be heavy rainfall,
especially if the line hangs up for a time.

MARINE...

Some fog is lingering in the Sheboygan area this morning. A cold
front will bring a wind shift and showers/storms to the area by
early afternoon, which will help to improve visibilities. Storms
will then be possible at times through Tuesday night.

Otherwise, winds and waves are expected to stay below Small Craft
Advisory levels through the week.

PREV DISCUSSION... (Issued 615 AM CDT Mon Jun 18 2018)

UPDATE...Showers and a few t-storms will continue to affect the
northern areas next several hours. More isolated activity is then
expected later this morning with more numerous showers and storms
returning this afternoon. Will need to watch temperatures and heat
indices closely as nighttime microphysics satellite enhancement
showing thin spots across southern WI. Temperatures currently in
the mid 70s to around 80 in rain free areas of the south.

AVIATION(12Z TAFS)...Showers and storms across northern CWA will
become more isolated this morning, but then reinvigorate this
afternoon and evening. A passing cold front will act as the focus
for the aftn/eve activity with the potential for a period of lower
clouds in the wake of the front.

PREV DISCUSSION... (Issued 328 AM CDT MON JUN 18 2018)

TODAY AND TONIGHT...Forecast Confidence - Medium to High.

Expect showers and t-storms over far northern CWA to become more
scattered this morning as enhanced forcing from right exit region of
upper jet shifts off to the east, as well as weakening low level
jet.  Upper level jet reinvigorates this afternoon and evening
across northern Great Lakes, resulting in enhanced lift returning.
In addition, upstream mid-level wave over the NE/KS area moves
northeast along upper level ridge and crosses southern/central WI
this afternoon and evening.  During this period, upstream cold front
over northern WI will sag southward across southern WI, exiting
the far south in the late aftn/early eve.

Precipitable water remains incredibly high for mid-June, in the 2-
2.5" range, which is approaching 3 standard deviations.  These
values are off the charts of the Climate Forecast System Reanalysis
with no return interval in the climate record.  Corfidi vectors
decrease to 5 to 15 knots this aftn as frontal boundary slips
through while low level theta-e ridge builds into southern WI. Would
be issuing a Flash Flood Watch had more widespread heavy rainfall
occurred over the weekend.  Deep warm cloud depth and impressive
strength of low level moisture convergence aligned with 850-300mb
flow also highlight heavy rain potential this aftn/eve. Wl reissue
Hydrologic Outlook and continue to focus on heavy rain threat in
SitRep and HWO.

Best chance for severe will be in southern CWA this
afternoon/evening where surface based CAPE may climb to around 2K
joules.  However bulk shear remains less than 25 knots, so not a
great setup.  Hence a few high winds/large hail events possible, but
nothing widespread.

TUESDAY THROUGH WEDNESDAY...Forecast Confidence - Medium.

Deep moisture slow to sag southward and remains over southern WI
into Tuesday night.  Second stronger mid-level short wave crossing
the area wl likely bring more scattered convection to the area later
Tue into Tuesday night.  Southern WI also remains in the elevated
baroclinic zone during this period, even through surface front will
have sagged into northern IL.  Drier conditions looking more likely
for Wednesday.

EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH MONDAY...Forecast Confidence -
Medium.

Medium range guidance in reasonable agreement on low pressure
passing to the south of the area late in the week into the weekend,
returning shower and t-storms chances to the area. Temperatures
will remain more seasonable during the period.

AVIATION(09Z TAFS)...Isolated to scattered t-storms will affect the
area this morning and then become more widespread this afternoon and
evening as cold front sags across southern WI.  A few storms may
produce strong winds and large hail.  Low level east to northeast
winds in the wake of the front and the lingering moist air may bring
lower ceilings to the area later tonight.

MARINE...Mariners should expect more widespread thunderstorms
to affect nearshore waters this afternoon and tonight as cold front
sags southward across the area.  Until then, more isolated to
scattered activity is expected, especially north of North Point
Light.  Warm, moist air flowing across the cooler near shore waters
may result in some patchy fog developing, especially as the
gustiness subsides ahead of approaching front.  Cold front is
expected to sag southward over the near shore waters between 21Z and
01Z.  Few gusts to 25 knots may accompany rapid wind shift to the
northeast, but should only last 1-2 hours.  Will hold off on issuing
Small Craft Advisory for now.  Waves are expected to remain below 5
feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Today/Tonight and Aviation/Marine...MBK
Tuesday THROUGH Sunday...MBK
Hazardous weather outlook, Jun 18, 3:20 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
420 AM CDT Mon Jun 18 2018

WIZ046-047-051-052-056>060-062>072-190930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
420 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Heat index values will reach the middle to upper 90s across
southern Wisconsin today, especially along and south of a line
from Lone Rock to Madison to Milwaukee.

Isolated to scattered thunderstorms are expected this morning.
More numerous thunderstorms are expected this afternoon and
evening.  There is a marginal risk for severe storms
this afternoon and evening, producing damaging winds and large
hail.

There is also a threat for heavy rainfall producing localized
urban and rural flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Tuesday into Tuesday night,
and again at times Thursday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-190930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
420 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this morning,
mainly north of North Point Lighthouse. More numerous
thunderstorms are expected this afternoon and evening. There is a
marginal risk for severe storms this afternoon and evening,
producing damaging winds and large hail.

A period of gusty winds will accompany a cold front passage late
this afternoon and early evening. A few gusts to 25 knots are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Tuesday into Tuesday night,
and again at times Thursday into the weekend.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Jun 18, 1:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
225 PM CDT MON JUN 18 2018

WIZ064-065-182000-
Waukesha-Jefferson-
225 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WAUKESHA AND EASTERN JEFFERSON
COUNTIES...

At 224 PM CDT, a strong thunderstorm was located 7 miles west of
Dousman, or 9 miles east of Jefferson, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego,
Whitewater, Pewaukee, Sussex, Hartland, Mukwonago, Delafield, Elm
Grove, Wales, Okauchee Lake, Wind Lake, Oconomowoc, Merton, Dousman,
North Prairie and Palmyra.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4284 8822 4285 8878 4317 8865 4317 8810
      4284 8810
TIME...MOT...LOC 1924Z 268DEG 36KT 4303 8863

SPM
Special weather statement, Jun 18, 1:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
235 PM CDT MON JUN 18 2018

WIZ057-058-182000-
Dodge-Columbia-
235 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA AND
NORTHWESTERN DODGE COUNTIES...

At 234 PM CDT, a strong thunderstorm was located near Cambria, or 13
miles east of Portage, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Beaver Dam, Waupun, Horicon, Juneau, Pardeeville, Randolph, Rio,
Cambria, Burnett, Fox Lake, Wyocena, Friesland, Atwater, Astico,
South Beaver Dam and Minnesota Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4363 8912 4363 8865 4339 8867 4346 8930
      4364 8929 4364 8913
TIME...MOT...LOC 1934Z 273DEG 35KT 4355 8920

SPM

The radar

The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Milwaukee

When
June 18, 1:55 PM CST to 3:45 PM CST
Where
Milwaukee County, 0.87 mi NNE of Milwaukee Hoan Bridge to 1.66 mi NW of Milwaukee County Zoo
Reported by
911 Call Center
Coordinates
43.042, -87.896

Street flooding in Milwaukee from a quick 1 to 2 inches of rain in 30 minutes. Some vehicles became stalled. The northern and central portions of the county experienced the heaviest street flooding.

Thunderstorm Wind, Waukesha

When
June 18, 2:25 PM CST
Where
Waukesha County, 0.7 mi N of Phantom Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.860, -88.322

Trees down.

Thunderstorm Wind, Racine

When
June 18, 2:35 PM CST to 3:20 PM CST
Where
Racine County, 0.93 mi ESE of Tichigan to 0.53 mi SE of Union Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.826, -88.203

Scattered trees and power lines down across the county including the city of Racine.

Thunderstorm Wind, Rock

When
June 18, 2:37 PM CST
Where
Rock County, 3.18 mi NE of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.711, -88.974

Several trees down along Wright Road.

Lightning, Waukesha

When
June 18, 2:40 PM CST to 3:10 PM CST
Where
Waukesha County, 3 mi WNW of Hales Corners
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.944, -88.106

A lightning strike caused a fire on the second floor of a home. Firefighters extinguished the fire in 15 minutes from arrival. Moderate damage to the home occurred.

Thunderstorm Wind, Kenosha

When
June 18, 3:22 PM CST to 4:00 PM CST
Where
Kenosha County, 2.13 mi NNW of Slades Corners to 3.75 mi S of Pleasant Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.610, -88.290

Scattered trees and power lines down across the county.

Lightning, Milwaukee

When
June 18, 3:25 PM CST to 4:45 PM CST
Where
Milwaukee County, 1.39 mi ENE of Greendale
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.939, -87.976

A lightning strike left a hole in the roof of a home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757388, 757382, 757385, 757384, 780862, 757386, 780861.